Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 30, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 3, 2017, 5:08 PM EDT for Manistee County, Michigan. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 5:08 PM EDT (21:08 UTC)
- Expired
- Aug 3, 2017, 6:15 PM EDT
- In force
- 67 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 117 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031
WUUS53 KAPX 032108
SVRAPX
MIC101-032215-
/O.NEW.KAPX.SV.W.0030.170803T2108Z-170803T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
508 PM EDT THU AUG 3 2017
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Manistee County in northern Michigan...
* Until 615 PM EDT
* At 508 PM EDT, a severe thunderstorm was located near Norwalk, or 9
miles east of Manistee, moving northeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Thompsonville, Kaleva, Copemish, Brethren, Norwalk and Star
Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4452 8593 4452 8589 4445 8582 4430 8583
4418 8609 4419 8618 4428 8627
TIME...MOT...LOC 2108Z 227DEG 16KT 4425 8614
HAIL...1.75IN
WIND...60MPH
$$
JZ4 follow-up statements
910
WWUS53 KAPX 032122
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
522 PM EDT THU AUG 3 2017
MIC101-032215-
/O.CON.KAPX.SV.W.0030.000000T0000Z-170803T2215Z/
Manistee MI-
522 PM EDT THU AUG 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR MANISTEE COUNTY...
At 521 PM EDT, a severe thunderstorm was located over Brethren, or 13
miles east of Manistee, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Thompsonville, Kaleva, Copemish, Brethren, Norwalk and Star Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4452 8593 4452 8589 4445 8582 4430 8583
4418 8609 4419 8618 4428 8627
TIME...MOT...LOC 2121Z 229DEG 19KT 4431 8606
HAIL...1.50IN
WIND...60MPH
$$
JZ574
WWUS53 KAPX 032134
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
534 PM EDT THU AUG 3 2017
MIC101-032215-
/O.CON.KAPX.SV.W.0030.000000T0000Z-170803T2215Z/
Manistee MI-
534 PM EDT THU AUG 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR MANISTEE COUNTY...
At 533 PM EDT, a severe thunderstorm was located over Kaleva, or 10
miles south of Thompsonville, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Thompsonville, Kaleva, Copemish, Brethren, Norwalk and Star Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4452 8593 4452 8589 4445 8582 4430 8583
4418 8609 4419 8618 4428 8627
TIME...MOT...LOC 2133Z 218DEG 20KT 4438 8601
HAIL...1.00IN
WIND...60MPH
$$
JZ190
WWUS53 KAPX 032151
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
551 PM EDT THU AUG 3 2017
MIC101-032215-
/O.CON.KAPX.SV.W.0030.000000T0000Z-170803T2215Z/
Manistee MI-
551 PM EDT THU AUG 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR MANISTEE COUNTY...
At 550 PM EDT, a severe thunderstorm was located over Copemish,
moving northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Thompsonville, Kaleva, Copemish, Brethren, Norwalk and Star Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4452 8593 4452 8589 4445 8582 4430 8583
4418 8609 4419 8618 4428 8627
TIME...MOT...LOC 2150Z 222DEG 17KT 4444 8593
HAIL...1.00IN
WIND...<50MPH
$$
JZ661
WWUS53 KAPX 032216
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
616 PM EDT THU AUG 3 2017
MIC101-032225-
/O.EXP.KAPX.SV.W.0030.000000T0000Z-170803T2215Z/
Manistee MI-
616 PM EDT THU AUG 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MANISTEE COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire. However heavy rain is still possible with
this thunderstorm.
LAT...LON 4452 8593 4452 8589 4445 8582 4430 8583
4418 8609 4419 8618 4428 8627
TIME...MOT...LOC 2215Z 227DEG 16KT 4452 8582
$$
JZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:53 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 3, 3:53 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
353 PM EDT Thu Aug 3 2017
.NEAR TERM...(Tonight through Friday)
Issued at 300 PM EDT Thu Aug 3 2017
...Showers and Thunderstorms and Turning Cooler...
High Impact Weather Potential...Thunderstorms, mainly south of
M-72, could become severe this afternoon and tonight.
Pattern Synopsis/Forecast...A sfc low in the Upper Mississippi
Valley is deepening, with a warm front that stretches into S Lower
and into SW Ontario. A cold front stretches from the low down the
Mississippi and into the S Plains. This low is expected to move NE
into N Lake Michigan/C Upper by 06z/Fri, and on into Ontario,
north of ANJ, by 18z/Fri, which should push through the cold
front. By 00z/Sat, the 500 mb low will then swing through E Upper
with the wrap around moisture producing low clouds and much cooler
temperatures for Friday afternoon.
Primary Forecast Concerns...First issue is the thunderstorms.
Concern has been for the right ingredients over the region to kick
off severe storms. Looking at the 09z/SREF plumes over N Lower,
and specifically the ones along and south of M-72 where the main
threat has been outlined, the threat is looking minimal as the
best MUCAPEs are in NW Lower at the moment, but the best shear
barely gets to 30 knots, and that's on or just after 00z. So can't
discount it, but think that the threat is more south of M-55, and
based on the warnings out of GRR and DTX areas, along and south of
I-96. With our cloud cover, it looks like the CAPEs have been
limited. There is a concern for NE Lower Friday morning as the
best shear and instability rises overnight by 12z-15z, along the
cold front. However, once the cold front is through, probably
between 15z(west) and 18z (east), that threat will be over as
well.
Otherwise the threats become the rain itself, and that looks to be
in E Upper as the warm front lifts north and the sfc low rams the
warm, moisture up the warm front. The SREF plumes at ANJ show an
even split above and below the Mean which ends up around 1.0" by
12z/Sat. The members above the mean are pretty spread out with the
max around 1.81". It is more likely that the rain amounts will be
around 1" or less through that time period.
After that, it will remain cloudy and cool as the wrap around
moisture, and the cooler 850 mb temperatures (+6C?) push into the
region. So scattered rain showers. There is talk of waterspouts
for Friday evening(see the marine discussion below).
&&
.SHORT TERM...(Friday night through Sunday)
Issued at 300 PM EDT Thu Aug 3 2017
...Shower chances Friday night and again on Sunday...
High impact weather potential...none.
Sharp upper trof will lift out of MI, gradually spinning its way
toward northern Quebec. Broader 500mb troffing will linger,
supporting temps below climo, though we will recover somewhat this
weekend.
Precip chances will be two-fold. First, considerable shower activity
will be ongoing as we move into Friday evening. A rumble or two of
thunder may linger early on, especially in eastern upper MI, where
the 500mb cold pool is present. This activity will tend to lift out
from sw to ne, though some showers could linger into Sat morning in
eastern upper. Otherwise, a n-s weak ridge of high pressure will
contribute to mainly quiet wx Saturday and Sat night. Sunnier skies
expected Saturday in sw sections vs places to the north and east.
On Sunday, one of a series of fast-moving shortwaves will move
across the southern lakes and Ohio Valley. Primary baroclinic zone
will be way to our south, but risk of showers will still expand into
parts of northern lower MI with time. This could poke into parts of
nw lower MI (CAD/MBL) as soon as late Sat night. Better chance will
be during the day Sunday, primarily near/south of M-32. Healthy
amount of cloud cover Sunday in the south, more in the way of sun in
eastern upper MI.
Max temps upper 60s to mid 70s Saturday, 70-75f Sunday. Min temps
generally in the 50s.
&&
.LONG TERM...(Sunday night through Thursday)
Issued at 300 PM EDT Thu Aug 3 2017
High pressure building in to start the week will work to clear
out any lingering showers through the day Monday. This should keep
things dry as we head into midweek, with temperatures returning
to more near normal values in the mid to upper 70s. Pretty low
confidence forecast after the midweek period. Guidance remains all
over the place in strength, timing, and location of a cutoff low
in the vicinity of the Great Lakes. The cutoff remaining to our
north continues to look like the more likely scenario, and it's
hard to argue the low chance PoPs for Thursday, but expect changes
over the coming days.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 200 PM EDT Thu Aug 3 2017
The biggest issue over the next 6 hours is the CIGS and
thunderstorms. Thunderstorms are developing along a warm front
over central Lake Michigan currently and are progged to move north
with the front through the night. A sfc low will deepen to the
west and move along the front and into N Lower MI overnight. This
will bring more rain showers and thunderstorms through the
forecast area through Friday afternoon and into the night.
The CIGs will be around 1000-3000 feet today and probably tonight
as the showers and thunderstorms move into the region. However,
there have been some holes in the lower clouds, especially over in
Wisconsin where the air mass is coming from. It may end up as the
warm front moves north that the CIGS will lift for a time in the
warm sector, then as the cold front and sfc low move into the
region, that the CIGS fall again back to around 1000 feet.
After 06z/Fri, there may be another brief break in the cloud cover
as the sfc low moves to the NE of the region, but wrap around
moisture will quickly fill in and bring at the least MVFR category
CIGS and breezy conditions.
&&
.MARINE...
Issued at 300 PM EDT Thu Aug 3 2017
Tonight through Saturday...The deepening low in the Upper
Mississippi Valley will bring small craft gusts to the northern
Lake Michigan this evening, until the center of the low passes
over the region and relaxes the gradient overnight. However, once
the low moves into Ontario, northeast of Sault Ste. Marie, the
cold front will move through Lakes Michigan and Superior, by
18z/Fri. This is expect to bring gales to Lake Michigan with the
better pressure gradient and unstable air mass over the lakes.
With the instability Friday night, and winds near gale force,
waterspouts would be possible into the evening. However, as the
sfc and upper lows move away from the Upper Great Lakes, the
gradient will relax, and the colder upper air will begins to warm
again, so that the winds will diminish by the late afternoon on
Saturday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...GALE WARNING from 2 PM Friday to 2 AM EDT Saturday for LMZ323-
341-342-344>346.
LS...NONE.
&&
NEAR TERM...JL
SHORT TERM...JZ
LONG TERM...AM
AVIATION...JL
MARINE...JLHazardous weather outlook, Aug 3, 4:01 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 401 PM EDT Thu Aug 3 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-041000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 401 PM EDT Thu Aug 3 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. Thunderstorms are likely across northern lower Michigan tonight. There is a marginal risk for severe storms tonight across parts of northern lower Michigan, mainly south of M-72, with damaging winds and hail the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few thunderstorms remain possible through Friday afternoon... mainly across eastern upper and northeast lower Michigan. Severe storms are not expected. High swim risk conditions due to strong waves and currents are possible Friday and Friday night on Lake Michigan beaches of eastern upper and northwest lower Michigan. Waterspouts are possible on Lake Michigan Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. JSL
In the hours before
Local storm report, Aug 3, 12:30 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1230 PM EDT THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 SE WEST BRANCH 44.25N 84.20W
08/03/2017 M1.54 INCH OGEMAW MI CO-OP OBSERVER
CO-OP OBSERVER STATION WBRM4, 3 SE WEST
BRANCH. THE DURATION OF THE HEAVY RAIN EVENT
WAS 24 HOURS.
&&Local storm report, Aug 3, 12:31 PM EDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1231 PM EDT THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 SE WEST BRANCH 44.25N 84.20W
08/03/2017 M1.54 INCH OGEMAW MI CO-OP OBSERVER
CO-OP OBSERVER STATION WBRM4, 3 SE WEST
BRANCH. THE DURATION OF THE HEAVY RAIN EVENT
WAS 24 HOURS.
&&Local storm report, Aug 3, 12:33 PM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1233 PM EDT THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 SE WEST BRANCH 44.25N 84.20W
08/03/2017 M1.54 INCH OGEMAW MI CO-OP OBSERVER
CO-OP OBSERVER STATION WBRM4, 3 SE WEST
BRANCH.
&&Special weather statement, Aug 3, 4:23 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Gaylord MI
423 PM EDT THU AUG 3 2017
MIZ019>021-032100-
Leelanau-Antrim-Charlevoix-
423 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEELANAU...
NORTHWESTERN ANTRIM AND SOUTH CENTRAL CHARLEVOIX COUNTIES...
At 423 PM EDT, a strong thunderstorm was located over Peshawbestown,
or near Leland, moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Charlevoix, Leland, Grand Traverse Light, Torch Lake, Norwood,
Suttons Bay, Northport, Fishermans Island State Park, Omena, Lake
Leelanau, Peshawbestown and Leelanau State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4541 8531 4530 8518 4525 8529 4508 8530
4489 8568 4491 8571 4493 8570 4495 8572
4494 8573 4503 8584
TIME...MOT...LOC 2023Z 229DEG 22KT 4503 8566
JSLThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:21 PM EDT | Special Marine Warning | APX | 54 min | |
| Aug 3, 4:23 PM EDT | Special Weather Statement | APX | Antrim | 37 min |
| Aug 3, 4:24 PM EDT | Gale Warning | APX | 34 hr | |
| Aug 3, 4:24 PM EDT | Small Craft Advisory | APX | 47 hr | |
| Aug 3, 4:42 PM EDT | Special Marine Warning | APX | 93 min | |
| Aug 3, 5:27 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 48 min |
| Aug 3, 6:14 PM EDT | Tornado Warning | APX | Antrim | 31 min |
| Aug 3, 7:33 PM EDT | Special Weather Statement | APX | Antrim, Cheboygan, Grand Traverse, Kalkaska, Missaukee, Otsego and 1 more | 117 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.